Alert archive / Wisconsin / Freeze Warnings in 2017

Freeze Warning 4, NWS Green Bay, WI

October 27, 20177 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at Oct 27, 2017, 2:59 PM CDT for 7 counties in Wisconsin. It took effect at Oct 28, 2017, 11:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2017, 2:59 PM CDT (19:59 UTC)
In effect from
Oct 28, 2017, 11:00 PM CDT
Expired
Oct 29, 2017, 9:00 AM CDT
In force
10 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Outagamie County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 19 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS73 KGRB 271959
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
259 PM CDT Fri Oct 27 2017

WIZ022-038>040-048>050-280400-
/O.NEW.KGRB.FZ.W.0004.171029T0400Z-171029T1400Z/
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
259 PM CDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM 11 PM SATURDAY TO 9 AM CDT
SUNDAY...

The National Weather Service in Green Bay has issued a Freeze
Warning, which is in effect from 11 PM Saturday to 9 AM CDT
Sunday. 

* TEMPERATURE...Lows are expected to be in the 26 to 30 degree
  range at most locations late Saturday night into Sunday morning.

* IMPACTS...Sensitive plants that are still alive will likely die
  if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected. 
These conditions will kill crops and other sensitive vegetation.

&&

$$
6 follow-up statements
523 
WWUS73 KGRB 280324
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1024 PM CDT Fri Oct 27 2017

WIZ022-038>040-048>050-281130-
/O.CON.KGRB.FZ.W.0004.171029T0400Z-171029T1400Z/
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
1024 PM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM SATURDAY TO 9 AM
CDT SUNDAY...

* TEMPERATURE...Lows are expected to be in the 26 to 30 degree 
  range at most locations late Saturday night into Sunday 
  morning. 

* IMPACTS...Sensitive plants that are still alive will likely 
  die if left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will kill crops and other sensitive vegetation.

&&

$$

Kurimski
618 
WWUS73 KGRB 281104
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
604 AM CDT Sat Oct 28 2017

WIZ022-038>040-048>050-281915-
/O.CON.KGRB.FZ.W.0004.171029T0400Z-171029T1400Z/
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
604 AM CDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM CDT SUNDAY...

* TEMPERATURE...Lows are expected to be in the 26 to 30 degree
  range at most locations late tonight into Sunday morning. 

* IMPACTS...Sensitive plants that are still alive will likely 
  die if left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will kill crops and other sensitive vegetation.

&&

$$
745 
WWUS73 KGRB 281704
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1204 PM CDT Sat Oct 28 2017

WIZ022-038>040-048>050-290115-
/O.CON.KGRB.FZ.W.0004.171029T0400Z-171029T1400Z/
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
1204 PM CDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM CDT SUNDAY...

* TEMPERATURE...Lows are expected to be in the 26 to 30 degree 
  range at most locations late tonight into Sunday morning. 

* IMPACTS...Sensitive plants that are still alive will likely 
  die if left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will kill crops and other sensitive vegetation.

&&

$$
Eckberg
394 
WWUS73 KGRB 281931
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
231 PM CDT Sat Oct 28 2017

WIZ022-038>040-048>050-290345-
/O.CON.KGRB.FZ.W.0004.171029T0400Z-171029T1400Z/
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
231 PM CDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM CDT SUNDAY...

* TEMPERATURE...Lows are expected to be in the 26 to 30 degree 
  range at most locations late tonight into Sunday morning. 

* IMPACTS...Sensitive plants that are still alive will likely 
  die if left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will kill crops and other sensitive vegetation.

&&

$$
ECKBERG
999 
WWUS73 KGRB 290314
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1014 PM CDT Sat Oct 28 2017

WIZ022-038>040-048>050-291400-
/O.CON.KGRB.FZ.W.0004.171029T0400Z-171029T1400Z/
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
1014 PM CDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT SUNDAY...

* TEMPERATURE...Lows are expected to be in the 26 to 30 degree 
  range at most locations late tonight into Sunday morning. 

* IMPACTS...Sensitive plants that are still alive will likely 
  die if left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will kill crops and other sensitive vegetation.

&&

$$

Kurimski
745 
WWUS73 KGRB 291052
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
552 AM CDT Sun Oct 29 2017

WIZ022-038>040-048>050-291400-
/O.CON.KGRB.FZ.W.0004.000000T0000Z-171029T1400Z/
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
552 AM CDT Sun Oct 29 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Morning lows are expected to be in the 26 to 30
  degree range at most locations.  
 
* IMPACTS...Sensitive plants that are still alive will likely 
  die if left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will kill crops and other sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at Oct 27, 12:45 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 27, 12:45 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1245 PM CDT Fri Oct 27 2017

Updated aviation portion for 18Z TAF issuance

.UPDATE...
Issued at 1117 AM CDT Fri Oct 27 2017

The surface low in northern WI has started shifting east, allowing
colder temperatures to move into morth central WI. There has
already been a mix of rain/snow over the area, and this should
change to all snow in Vilas later in the afternoon as the boundary
layer continues to cool and strong dynamic forcing with the upper
low arrives. Given an expected inch or two of accumulation over
Vilas county later in the day, snow totals have now been pushed
to over 10 inches in the far northwest part of the county. Have
upgraded the advisory to a winter storm warning, and moved up the
start time to 3 pm to cover the evening commute.
&&

.SHORT TERM...Today...Tonight...and Saturday
Issued at 312 AM CDT Fri Oct 27 2017

Main forecast challenge centers on the early season winter storm
to impact far north central Wisconsin late today into Saturday.

Early this morning, light rain was mainly north of an elongated
low pressure system stretching from northwest Wisconsin to east
central Wisconsin. This low pressure system will pivot over
northeast Wisconsin today into tonight before lifting northeast
of the region late tonight into Saturday.

Satellite imagery this morning with radar support show a dry slot
wrapping into the state ahead of the mid level low pressure
system over eastern Minnesota. This will limit the precipitation
over much of northeast wisconsin today and for a limited time over
central wisconsin. Meanwhile as the low pivots and drifts east
over the state, the deformation area will approach north central
Wisconsin late today and then sag into a bit more of north
central Wisconsin tonight.

Currently have a snow advisory for Vilas County, but depending on
the change over, the extreme northwest portion could reach near
12hr or 24hr warning snow criteria. Winds are not strong in terms
of blowing and drifting snow concerns at this time. The snow may
be on the wet side, but again boundary layer temperatures may melt
the snow as well.  Start time of the event also an issue. All
progs develop a few inches over the far north by 7 am this
morning, and 4 to 6 inches by noon. So it appears progs not
handling boundary layer temperature at the onset, but this will
need to be watched this am.  Dry slot working over the area
appears to be limiting rain and snow while the deformation remains
over western Wisconsin. Also considered expanding the advisory
southward into Oneida County for the first snow of the season,
but snow amounts taper off quite a bit southward from northwest
Vilas County. Will highlight snow accumulation for the adjacent
non advisory area with a SPS.

As colder air continues to wrap into the state later tonight into
Saturday, the light rain will turn to a mix or all snow before
ending from north to south. Boundary layer temperatures across
eastern Wisconsin may continue to be warm enough for mainly
light rain into Saturday before the system departs.

.LONG TERM...Saturday Night Through Thursday
Issued at 312 AM CDT Fri Oct 27 2017

The latest gfs ensemble mean indicates that below normal 500 mb
heights will be present across the western Great Lakes over the next
week, indicating a colder pattern for the region.  Will continue to
use a blend of the gfs/ecmwf.

Saturday night through Sunday night...Deep cyclonic flow will linger
on Saturday evening, which could provide a few flurries, mainly for
n-c WI.  But then should see a surface ridge axis move across the
region after midnight into Sunday morning, promoting clearing skies.
However, the next system will be rapidly moving into the area by
late Sunday afternoon and across the area on Sunday night.  With
ample cold air, the system will produce another round of rain and
snow.  Accumulations will most likely be confined to the night time,
but the north could see up to an inch of snow.  Some flakes could
also fall over eastern WI, though not thinking any accums there.

Rest of the forecast...With upper level low pressure sliding east
over the northern Great Lakes, and signs of a low level troughing,
snow showers, mixed with rain at times over eastern WI, will
continue on Monday and Tuesday.  Some minor accumulations look
likely.  Then another system could provide rain and snow showers
during the late Wednesday into Thursday time period.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1236 PM CDT Fri Oct 27 2017

Mainly MVFR conditions were observed over the forecast area
early this afternoon, with the exception of some IFR conditions
over far northern WI. Expect IFR conditions to expand over
central and north central WI as mixed rain/snow or snow
increases later this afternoon and evening. The heaviest
snow and worst flight conditions will occur over north central
WI in the late afternoon and evening, and conditions will remain
poor in the Lake Superior snow belt through Saturday morning.
Farther east, precipitation will be more scattered and flight
conditions should remain MVFR for most of the TAF period. After
the upper trough and cold front move east Saturday morning, much
of northeast and east central WI should improve to VFR as
downsloping northwest winds develop.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 1 PM CDT Saturday for WIZ005.
&&

UPDATE.........Kieckbusch
SHORT TERM.....TDH
LONG TERM......MPC
AVIATION.......Kieckbusch
Hazardous weather outlook, Oct 27, 11:02 AM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1102 AM CDT Fri Oct 27 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281615-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1102 AM CDT Fri Oct 27 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Accumulating snow is likely across north-central and portions of
far northeast Wisconsin from late this afternoon through Saturday
morning. Snow totals of 4 to 11 inches are expected over Vilas
county, with 1 to 3 inches possible over Oneida and northwest
Forest counties. A Winter Storm Warning has been posted for Vilas
county late this afternoon through midday Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light accumulating snowfall will be possible again Sunday night
into early next week over mainly north-central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-281615-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1102 AM CDT Fri Oct 27 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Gusty southwest winds will produce conditions hazardous to small
craft through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions hazardous to small craft could also occur on Saturday
afternoon and evening.

Kieckbusch

In the hours before

Special weather statement, Oct 27, 11:00 AM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1100 AM CDT Fri Oct 27 2017

WIZ005-010>012-018-019-272200-
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
1100 AM CDT Fri Oct 27 2017

...FIRST SNOWFALL OF THE SEASON FOR NORTH CENTRAL WISCONSIN...

A strong storm system is expected to bring the first snowfall of
the season to north central Wisconsin. A Winter Storm warning has
been issued for Vilas county, where accumulations as high as 7 to
11 inches are expected in the Lake Superior snow belt region.
Accumulations of 1 to 3 inches are anticipated for Oneida and
northwest Forest counties.

As the storm system slides into northeast Wisconsin later this
afternoon into tonight, cold north winds will cause mixed rain and
snow to change to all snow. The snow will continue into Saturday
then taper off as the low pressure system departs.

This is the first snowfall of the season, so motorists should
prepare themselves and their vehicles for winter driving
conditions.

Kieckbusch
Special weather statement, Oct 27, 2:47 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
247 PM CDT Fri Oct 27 2017

WIZ005-010>012-018-019-280400-
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
247 PM CDT Fri Oct 27 2017

...FIRST SNOWFALL OF THE SEASON FOR NORTH CENTRAL WISCONSIN...

A strong storm system is expected to bring the first snowfall of
the season to north central Wisconsin. A Winter Storm warning has
been issued for Vilas county, where accumulations as high as 6 to
10 inches are expected in the Lake Superior snow belt region.
Accumulations of 1 to 3 inches are anticipated for Lincoln, Oneida
and northwest Forest counties.

As the storm system slides into northeast Wisconsin this evening,
cold north winds will cause mixed rain and snow to change to all
snow. The snow will continue into Saturday then taper off as the
low pressure system departs.

This is the first snowfall of the season, so motorists should
prepare themselves and their vehicles for winter driving
conditions.

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 10:52 AM CDTWinter Storm WarningGRBVilas19 hr

Nearby

Freeze Warnings in Wisconsin, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.